Jump to content
Search In
  • More options...
Find results that contain...
Find results in...
joyagh

Melatonin And Pots - Does It Make It Worse?

Recommended Posts

Guest Alex

Hi joyagh,

Melatonin lowered my already low BP, so I stopped it after a week. Also it didn't help reset my sleep pattern at all. I used to take it at 9 PM and 2, even 3 hours later I'd be wide awake. (I was suggested 6 mg as well).

Once i stopped taking it, my BP returned to normal within 2 days- my normal is 100/70 (or so). I had BP readings of 80/60 while on melatonin. I'd wake up with huge headaches, feeling like drunk, and for the first time in a very long time I started experiencing lightheadedness and dizziness (which I had never had with my POTS).

My dr was quite puzzled by this reaction- he stated it is extremely rare?!

Falling asleep before 2 AM takes a miracle in my case.

Alex

Share this post


Link to post
Share on other sites

Wow Joyagh, that's a fantastik article. Thanks for sharing.

I've taking 3mg of a timed released formula. After reading that article, I think I'll stop.

Caught a brief segment on Dr. Oz and he had a melatonin expert on who said not to take more than 3 mg. I wasn't paying close attention to the segment, but did catch that.

Based on the article, I'm going to stop. Thank you for sharing that!

Share this post


Link to post
Share on other sites

Interesting! I don't take it all the time and haven't really noticed any effects on my symptoms. Whenever I get in a bad flare, my ability to sleep at night goes out the window. I'll take a 3 mg tablet. If I'm taking it for longer stretches, I make sure to take a hiatus for at least a week every two months. (That's what it says to do on the bottle.) For me, I feel so awful when I can't sleep...this stuff has been wonderful for me. Other sleep aids make me feel really weird and groggy or I wake up hating the world...definitely not fun!

Share this post


Link to post
Share on other sites

Rick Strassman did the first study on Melatonin (they thought it could be a psychedelic) and in his book he talks about how the most effective dose is .5 mg (notice the decimal point). He said this small dose was the most effective for a "sedating" or "sleepy" feeling, and that higher doses weren't as effective for this. This has been corroborated in other studies, emphasizing that higher doses are not as effective.

Per the M.I.T study:

"According to our research, the physiological dose of melatonin of about 0.3 milligrams restores sleep in adults over the age of 50," said Wurtman, lead investigator in the study. "The adults who would normally wake up during the second and third thirds of the night were able to sleep through the night with the 0.3 milligram dosage."

The researchers also discovered that the typical health food store dosage of melatonin, which is about three milligrams (or 10 times the dosage in the study), is less effective in treating insomnia. In addition, the higher dosage can cause potentially serious side effects, including hypothermia (low body temperature). The study also showed that the higher dosage elevated plasma melatonin levels during the day, which can cause a "hangover" effect in some of the subjects.

Source: http://web.mit.edu/newsoffice/2001/melatonin-1017.html

Share this post


Link to post
Share on other sites

Melotonin simply lowers MSNA firing. Meaning that in NCS and NMH and perhaps neuropathic POTS it might make that worse by lowering already low MSNA. In Hyper POTS it might actually help?

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...